Toddler whose skin became ‘addicted’ to eczema cream developed such severe sores all over his body people thought he had leprosy

- Advertisement -


  • Boaz Laqua, a two-year-old from Minnesota, was left in bed with severe eczema
  • Savannah, a 25-year-old mom, started applying cream for mild eczema more than a year ago
  • He Developed Topical Steroid Withdrawal When He Was Fully Weaned
  • His skin was left ‘rough and rough’ after wounds and scabs formed all over his body

- Advertisement -

A mother whose son became ‘addicted’ to steroid eczema creams has revealed how she developed painful sores so severe that people thought she had leprosy.

Two-year-old Boaz Laqua, of Forest Lake, Minnesota, was left in bed for a week and forced to sleep with socks taped to his hands so that he wouldn’t scratch his eczema-prone skin.

advertisement

His mother, Savannah, 25, began applying the cream used to treat mild eczema when her baby was four months old and continued the treatment for more than a year.

But after weaning her son off the cream six months ago, Savannah was horrified when she saw weeping wounds and scabs all over his body.

- Advertisement -

Boaz Laqua, a two-year-old from Forest Lake, Minnesota, became ‘addicted’ to steroid eczema creams and the painful sores became so severe that people thought he had leprosy. He is pictured after weaning off a cream used to treat mild eczema

The child's mother, Savannah, was horrified when she saw weeping wounds and scabs (pictured) all over her body after weaning off the trick from the cream six months earlier.

The child’s mother, Savannah, was horrified when she saw weeping wounds and scabs (pictured) all over her body after weaning off the trick from the cream six months earlier.

“After about two months when we stopped using the cream completely, he started getting red rashes and bumps and they were getting worse every day,” she said.

‘It got to the point where he would have been lying in bed for a week at a time as he was covered with sores all over his body.

‘He was struggling to walk because his body was in a lot of pain. It was horrifying to watch, the worst thing I’ve ever gone through.

‘People said he looked like he had leprosy because he was covered in them and his skin was scaly and rough.’

The child, pictured before scabs broke out on his body, was left in bed for weeks at a time and forced to sleep with socks taped to his hands to protect his eczema-prone skin. don't scratch

The child, pictured before scabs broke out on his body, was left in bed for weeks at a time and forced to sleep with socks taped to his hands to protect his eczema-prone skin. don’t scratch

Savannah said, 'People said that he looked like he had leprosy because he was covered in them and his skin was rough and rough.  Boaz is pictured after being weaned off a cream used to treat mild eczema

Savannah said, ‘People said that he looked like he had leprosy because he was covered in them and his skin was rough and rough. Boaz is pictured after being weaned off a cream used to treat mild eczema

The child was experiencing topical steroid withdrawal (TSW), a variety of symptoms that can emerge within days and weeks after a person stops using topical steroid medication.  Kul was forced to bandage his feet due to wounds

The child was experiencing topical steroid withdrawal (TSW), a variety of symptoms that can emerge within days and weeks after a person stops using topical steroid medication. Kul was forced to bandage his feet due to wounds

The child was experiencing topical steroid withdrawal (TSW), a variety of symptoms that can emerge within days and weeks after a person stops using topical steroid medication.

Savannah said, ‘It was very stressful because we didn’t know much about topical steroid withdrawal, we didn’t even know what was going to happen, be it recovering or losing our life.

‘We had to tape the socks to his hands because he was itching constantly. It was like chronic itching and there were open sores.’

The child had developed eczema on the back of his knees by the age of three months and the condition had become so bad that it was difficult for him to even move from his bed.

How skin gets ‘addicted’ to steroids prescribed to help eczema sufferers manage break-outs

Addiction to topical steroids occurs with the use of such creams to treat conditions such as eczema.

First described in 1979 in the International Journal of Dermatology, the theory is, over time, the skin becomes ‘accustomed’ to steroids. But it is not widely accepted among the medical community.

Many have called the ‘condition’ a fad, however, it has been recognized by the National Eczema Association since 2013.

Also known as red skin syndrome, the disorder doesn’t have many statistics to show how common it is. A 2003 study from Japan found that 12 percent of adults who were taking steroids to treat dermatitis developed RSS.

This occurs when steroids have been abruptly discontinued after prolonged or inappropriate administration. Women who blush easily are considered the most at risk.

Addiction to topical steroids has not been reported with the correct use of the drug.

Symptoms include:

  • redness, especially on the face, genitals, and the area where the steroid was applied
  • thicker skin
  • swelling and puffiness
  • burning or stinging
  • dry and cracked skin
  • excessive wrinkles
  • Skin sensitivity and intolerance to moisturizers
  • frequent skin infections

Excessive sweating and itching are signs of recovery. Many sufferers also develop insomnia.

Treatment focuses on anxiety support, sleep aids, itch management, infection prevention, and immunosuppressants.

Doctors should advise patients to avoid long-term or high-dose steroid use. One to two years of long-term regular use is believed.

Patients are also advised to reduce steroids gradually but use a lower dosage and to cut back gradually, for example, every other day or a few times a week.

Source: Dermnet NZ

advertisement

He wasn’t able to go outside in hot weather and two mother-in-laws, Savannah, had to constantly monitor him to make sure he wasn’t scratching his skin.

‘I couldn’t take my eyes off him for two minutes because he must have been scratching himself and bleeding himself. He was not living the life of a normal two year old kid’, she said.

Savannah diligently applied the treatments twice a day for over a year, but decided to wean Boaz off altogether when a friend warned him about the harmful side effects of using them for too long. Gave.

He said, ‘No one tells you but you should not use this type of cream for more than ten days.

Now the stay-at-home mom is abstaining from using any lotion as well as bathing Boaz only once a week and is sharing her story to raise awareness about the painful condition.

Savannah said: ‘The only reason I tell my story is to help someone else, otherwise I don’t want to show my child in that…

.

- Advertisement -
Mail Us For  DMCA / Credit  Notice

Recent Articles

Stay on top - Get the daily news in your inbox

Related Stories